Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 49, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 18, 2000, 12:35 PM CDT for Lee County, Ogle County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 12:35 PM CDT (17:35 UTC)
- Expired
- May 18, 2000, 1:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Lee County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:05 PM CDT | Hail 0.75 | Oregon, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 181736 SVRCHI ILC103-141-181815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1235 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN NORTH CENTRAL ILLINOIS OGLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 115 PM CDT * AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF FRANKLIN GROVE...OR ABOUT 2 MILES NORTHEAST OF DIXON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR 5 MILES NORTHWEST OF FRANKLIN GROVE AROUND 1235 PM CDT 6 MILES NORTHWEST OF ASHTON AROUND 1245 PM CDT HILLCREST AROUND 1255 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. THIS IS A DANGEROUS STORM. BROWNING NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 AM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, May 18, 2:45 AM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 245 AM CDT THU MAY 18 2000 MODEL SUITE FAIRLY CONSISTENT THIS GO AROUND. PRECIP LIGHTING UP AROUND WARM FRONT OVER SOUTHERN WISCONSIN...WITH SOME SHRA/TSRA LEAKING OVER THE BORDER INTO OUR CWA. CURRENTLY FAVOR ETAS IDEA OF SHEARING THE LOW CENTER EAST...GRADUALLY DROPPING THE RAIN AXIS SOUTH THROUGH OUR CWA AND WINDING UP PRECIPITATION BY DAYBREAK FRIDAY. SHARPLY COOLER TEMPERATURES ON TAP IN THE WAKE OF THIS SYSTEM...FURTHER ENHANCED NEAR THE LAKESHORE BY MODERATE NORTHEAST SURFACE FLOW. THIS IDEA IS HANDLED WELL IN THE CURRENT FORECAST...SO ONLY MINOR COSMETIC CHANGES ARE EXPECTED. .CHI...NONE JHV
In the hours before
Special weather statement, May 18, 11:36 AM CDT, 59 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 191100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1130 AM CDT/EST THU MAY 18 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA A TORNADO WATCH IS IN EFFECT UNTIL 4PM CDT/EST FOR NORTHWEST INDIANA. A TORNADO WATCH IS IN EFFECT UNTI 5PM CDT FOR PORTIONS OF NORTHERN AND CENTRAL ILLINOIS. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THUNDERSTORMS ARE DEVELOPING RAPIDLY IN SOUTHERN IOWA AHEAD OF A SURFACE LOW. THE AIRMASS EAST FROM THE LOW ACROSS PORTIONS OF NORTHERN AND CENTRAL ILLINOIS AND NORTHWEST INDIANA IS VERY UNSTABLE AND POSSESSES METEOROLOGICAL PARAMETERS FAVORABLE FOR THE DEVELOPMENT OF TORNADIC SUPERCELLS. SOMREK
Local storm report, May 18, 12:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1221 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM STREAMWOOD IL 1.75 INCH HAIL
05/18/00 COOK REPORTED BY PUBLIC.
1140 AM CAROL STREAM IL 1.75 INCH HAIL
05/18/00 DUPAGE REPORTED BY PUBLIC.
1145 AM WOOD DALE IL 1.5 INCH HAIL
05/18/00 DUPAGE REPORTED BY STORM
SPOTTER AT THORNDALE
AND WOOD DALE ROADS.
1145 AM 1 N WOODSTOCK IL .75 INCH HAIL
05/18/00 MCHENRY REPORTED BY EMERGENCY
MANAGEMENT.
1147 AM BLOOMINGDALE IL 1 INCH HAIL
05/18/00 DUPAGE REPORTED BY EMERGENCY
MANAGEMENT.
1157 AM MORTON GROVE IL 1.5 INCH HAIL
05/18/00 COOK REPORTED BY STORM
SPOTTER.
1200 PM NILES IL 2.75 INCH HAIL
05/18/00 COOK REPORTED BY STORM
SPOTTER.
1200 PM DE KALB IL .88 INCH HAIL
05/18/00 DEKALB REPORTED BY STORM
SPOTTER.
1202 PM DE KALB IL 1 INCH HAIL
05/18/00 DEKALB REPORTED BY STORM
SPOTTER AT NIU.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:41 AM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 34 min |
| May 18, 11:59 AM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 31 min |
| May 18, 12:05 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Ogle | 25 min |
| May 18, 12:19 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 41 min |
| May 18, 12:19 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 41 min |
| May 18, 12:58 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Lake, McHenry | 62 min |
| May 18, 2:02 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 58 min |
| May 18, 2:14 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Ogle, Winnebago | 61 min |
| May 18, 2:42 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 48 min |
| May 18, 2:56 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 49 min |
| May 18, 3:22 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 53 min |
| May 18, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 60 min |
| May 18, 4:23 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 67 min |
| May 18, 5:00 PM CDT | Severe Thunderstorm Warning | LOT | Kendall | 60 min |
| May 18, 5:07 PM CDT | Tornado Warning | LOT | LaSalle | 23 min |
| May 18, 5:21 PM CDT | Tornado Warning | LOT | Livingston | 24 min |
| May 18, 5:29 PM CDT | Tornado Warning | LOT | Grundy, LaSalle | 31 min |
| May 18, 5:33 PM CDT | Severe Thunderstorm Warning | LOT | Will | 57 min |
| May 18, 5:45 PM CDT | Tornado Warning | LOT | Livingston | 30 min |
| May 18, 5:51 PM CDT | Tornado Warning | LOT | Kankakee, Will | 39 min |
| May 18, 6:01 PM CDT | Tornado Warning | LOT | Ford, Livingston | 44 min |
| May 18, 6:13 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 32 min |
| May 18, 6:25 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 35 min |
| May 18, 6:33 PM CDT | Tornado Warning | LOT | Ford, Livingston | 27 min |
| May 18, 6:36 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 39 min |
| May 18, 6:36 PM CDT | Severe Thunderstorm Warning | LOT | Will | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.